Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 182, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 4, 2004, 4:47 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 58 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2004, 4:47 PM MDT (22:47 UTC)
- Expired
- Jul 4, 2004, 5:45 PM MDT
- In force
- 58 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 87 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 5:15 PM MDT | TSTM WND DMG | 9 N Stratton, CO | 3.5 INCH DIAMETER LIVE TREE BRANCHES DOWN. |
| Jul 4, 5:16 PM MDT | TSTM WND GST 60 | 6 Ne Joes, CO | |
| Jul 4, 5:20 PM MDT | TSTM WND DMG | 2 Se Joes, CO | 10 INCH DIAMETER TREE LIMBS DOWN. |
| Jul 4, 5:35 PM MDT | HAIL 0.75 | 6 N Kirk, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 1:15 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -361 J/kg
- Mixed-layer LCL
- 2561 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 042247
SVRGLD
COC063-125-042345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT SUN JUL 4 2004
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KIT CARSON COUNTY IN EAST CENTRAL COLORADO
SOUTHERN YUMA COUNTY IN NORTHEAST COLORADO
* UNTIL 545 PM MDT
* AT 442 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 23 MILES NORTH OF FLAGLER TO 24 MILES
SOUTHWEST OF FLAGLER...MOVING EAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
FLAGLER AROUND 455 PM MDT...
SEIBERT...JOES...VONA AND KIRK AROUND 510 PM MDT...
THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
LAT...LON 3974 10279 3956 10279 3956 10314 3906 10314
3905 10244 3930 10235 3974 10221
$$
BURKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:30 PM MDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 4, 1:30 PM MDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT SUN JUL 4 2004 .DISCUSSION...FORECAST CONCERNS CONTINUE TO REVOLVE AROUND PRECIPITATION CHANCES THROUGH TUESDAY AND AGAIN FRIDAY THROUGH SUNDAY. NOTE...PREVIOUS DISCUSSION WAS ACCIDENTALLY DELETED AND DUE TO ACTIVE WEATHER AN ABBREVIATED VERSION FOLLOWS. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON/EVENING WITH HIGHEST POPS ACROSS THE SOUTH/SOUTHEAST AND A DIMINISHING TREND AFTER 06Z. SEVERE WEATHER WILL RETURN ON MONDAY AS A SHORT WAVE MOVES OVER THE NORTHERN PLAINS AND A BOUNDARY APPROACHES LATE IN THE PERIOD. STABILITY PARAMETERS SUPPORT PREVIOUS FORECAST WITH SCATTERED DEVELOPMENT NORTHEAST OF SURFACE LOW AND ADDITIONAL DEVELOPMENT OVERNIGHT AS BOUNDARY PUSHES SOUTH ACROSS THE AREA. THE BIGGEST CHANGES FROM THE PREVIOUS FORECAST THROUGH THE REMAINING PERIODS WAS KEEPING TUE/WED DRY WITH A WARMING TREND ON WED AS UPPER RIDGE AMPLIFIES OVER THE ROCKIES AND WARM MID LEVEL AIR SPREADS ACROSS THE AREA FROM THE SOUTHWEST. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && MWM
Hazardous weather outlook, Jul 4, 10:18 AM MDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1018 AM MDT SUN JUL 4 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051147- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1018 AM MDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO LATER THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM NEW MEXICO. SUFFICIENT MOISTURE AND INSTABILITY WILL BE IN PLACE TO SUPPORT A RISK OF LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL SLOWLY MOVE NORTHEASTWARD INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA TONIGHT...WITH A CONTINUED RISK OF LARGE HAIL AND DAMAGING WINDS. IN ADDITION...THE ANTICIPATED SLOW STORM MOVEMENT SUGGESTS THAT LOCALLY HEAVY RAINFALL AND ASSOCIATED MINOR FLOODING WILL BE A CONCERN ACROSS THE ENTIRE TRI STATE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY...THE AIR MASS WILL CONTINUE TO BE MOIST AND RATHER UNSTABLE. ANOTHER STRONG UPPER LEVEL DISTURBANCE AND A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE LATE AFTERNOON AND EVENING HOURS. ONCE AGAIN SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP AND MOVE THROUGH THE AREA. THESE STORMS COULD BECOME SEVERE...AND PRODUCE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. FOR TUESDAY THROUGH SATURDAY...THE WEATHER PATTERN WILL REMAIN ACTIVE...AND BRING A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. AT THIS TIME...CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON IN EASTERN COLORADO AND THE ENTIRE TRI STATE AREA THIS EVENING. JDK/BULLER
In the hours before
Special weather statement, Jul 4, 1:33 PM MDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 133 PM MDT SUN JUL 4 2004 COZ090>092-KSZ001>003-013>015-027>029-041-042-NEZ079>081-050300- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-WALLACE- WICHITA-YUMA- 133 PM MDT (233 PM CDT) SUN JUL 4 2004 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 551 FOR PORTIONS OF THE TRI-STATE AREA UNTIL 9 PM MDT (10 PM CDT). THE FOLLOWING COUNTIES IN SOUTHWEST NEBRASKA ARE INCLUDED IN THE WATCH...DUNDY...HITCHCOCK...AND RED WILLOW. THE FOLLOWING COUNTIES IN EAST CENTRAL COLORADO ARE INCLUDED IN THE WATCH...YUMA...KIT CARSON...AND CHEYENNE. THE FOLLOWING COUNTIES IN NORTHWEST KANSAS ARE INCLUDED IN THE WATCH...CHEYENNE...RAWLINS...DECATUR...SHERMAN...THOMAS...SHERIDAN... WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA. HAIL TO 3 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION IMMEDIATELY. JOHNSON
Local storm report, Jul 4, 4:45 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 16 NNW FLAGLER 39.51N 103.18W
07/04/2004 60 MPH LINCOLN CO TRAINED SPOTTER
&&
JOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 5:25 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 65 min |
| Jul 4, 5:45 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.